Dear Mistress Maeve,
My doctor just put me on medication for an ongoing medical condition, and it seems to be working great. The only problem is, one of the side effects is vaginal dryness. I've had sex with my boyfriend a few times since going on the meds. We still use condoms, and at first it seemed like the lubricant on the condom was enough, but it disappeared after a while, making it uncomfortable, difficult and somewhat embarrassing for me to keep going.
I think the next logical step is trying a personal lubricant, but there are so many to choose from. I'm hoping you can give some recommendations?
High and Dry
Dear High and Dry,
First and foremost, forget about being embarrassed. Vaginal dryness is a common problem that can be caused by certain medications or by fluctuating hormones due to childbirth or menopause. Luckily, personal lubricants are easier than ever to obtain, with most drugstores carrying a host of brands. Plus, introducing lube into your love making doesn't have to be clinical; it can be fun - the slipperier, the better!
Lubes fall into three categories: water-based, silicone-based and oil-based. For your first trek down the slip-'n'-slide, try a water-based lube that does not contain glycerin or sugars. (Flavored lubes are fun, but often contain these yeast-inducing ingredients.) Water-based lubes will not break down the latex in condoms, and they're easy to clean up with simple soap and water.
Silicone lubricants work with contraceptives and are longer lasting, but can stain sheets and other fabrics. Also, using silicone-based lube with silicone sex toys will cause the material to degrade. Oil-based lubes are great but shouldn't be used with contraceptives, as they will break down the latex and render them less effective - and they tend to be more irritating to the female anatomy.
Above all, have fun trying lube! Experiment with a few different kinds, and eventually you'll find the formula that's right for you.
Slippery when wet,